Can Normal Stimulant Use Have Serious Side Effects?

Stimulants can have short- and long-term effects on the brain and body, especially when they are abused. But can the normal use of stimulants cause serious side effects to users?

Dependence and Withdrawal

Any time a person takes a habit-forming drug over a long period of time, even if it is prescribed by their doctor, there is a strong likelihood that they will become dependent on the drug. Dependency is not in itself a dangerous issue, but it can cause individuals to seek out the drug or even to take more of it than prescribed, as they will feel like they need the drug in order to feel good. Then, if the same individual suddenly stops taking the drug, they could possibly experience severe withdrawal symptoms. According to the National Institute on Drug Abuse, “Withdrawal symptoms associated with discontinuing stimulant use include fatigue, depression, and disturbance of sleep patterns.”

The issues caused by stimulant withdrawal, even when the person’s use of the drug has not deviated from their prescription, can sometimes be serious. This is why stimulant users are urged not to stop taking their medication suddenly. Instead, if they decide they want to end their use of a stimulant medication, they are usually weaned off the drug under a doctor’s care. Still, these drugs can cause serious withdrawal symptoms, and the dependence experienced by some users can be problematic, especially if they allow themselves to begin abusing the drug as a result.

Serious Side Effects Associated with Stimulants

stimulant effects

Stimulants can make you feel nauseous.

Stimulants can cause some serious side effects, even when taken as prescribed. This is why individuals who are being treated with these medications should always be aware of their current physical and mental states and discuss any issues they experience with their doctors. According to the National Library of Medicine, Adderall (which contains amphetamine and dextroamphetamine) is one of the most popular stimulant medications, but its use can cause these side effects:

  • Nervousness
  • Restlessness
  • Insomnia or sleep disturbances
  • Nightmares
  • Headaches
  • Uncontrollable shaking of certain body parts
  • Changes in sex drive or ability
  • Nausea and vomiting
  • Stomach cramps
  • Diarrhea
  • Constipation
  • Weight loss
  • Appetite loss

These side effects can be problematic for many users and may lead some individuals to ask to be put on a different medication. If you experience one of these side effects, it may go away on its own, but those that don’t can become frustrating and even serious if left untreated. You may want to ask your doctor if there is another medication that can treat them or if you may be able ready to be weaned off your medication.

What are Stimulants Effects on the Body?

Are the Side Effects Associated with Stimulants Dangerous?

As stated by the NIDA, “For those who take these medications to improve properly diagnosed conditions, they can be transforming, greatly enhancing a person’s quality of life,” and, for the most part, the side effects associated with the normal use of stimulants can be controlled. However, it is still important to be aware of the possible side effects associated with these drugs and to keep communications open with your doctor in case you experience a problem. If you have more questions about stimulants, call 800-605-6597.